Author Topic: A Word Of Caution Regarding Fluoroquinolone Antibiotics  (Read 51207 times)

[Buddie]

A Word Of Caution Regarding Fluoroquinolone Antibiotics
« on: August 17, 2011, 05:03:46 pm »
A WORD OF CAUTION REGARDING FLUOROQUINOLONE ANTIBIOTICS

Studies have found that Fluoroquinolone antibiotics can have adverse effects on people that are dependant on Benzodiazapines.  Fluoroquinolones have been found to competitively displace benzodiazepines from benzodiazepine receptors which can precipitate acute withdrawal. A study confirmed that fluoroquinolone CNS toxicity can be serious, occuring more frequently in benzodiazepine dependent subjects and concluded that fluoroquinolone antibiotics should be contraindicated in patients who are dependent on or in benzodiazepine withdrawal. A person with an already compromised GABA system (for example, one going through benzodiazepine withdrawal) is likely to be at an even greater risk of severe adverse reactions.

It should be noted that not everyone who is withdrawing from a benzodiazepine would have problems with this class of antibiotic. No one should ever disregard their doctor’s advice. We encourage you to speak with your doctor anytime you have a question about any prescription medication.

LIST OF FLUOROQUINOLONE ANTIBIOTICS:

Alatrofloxacin
Amifloxacin

Balofloxacin
Besifloxacin

Ciprofloxacin
Clinafloxacin

Danofloxacin
Delafloxacin
Difloxacin

Enoxacin
Enrofloxacin

Fleroxacin

Garenoxacin
Gatifloxacin
Gemifloxacin
Grepafloxacin

Kano trovafloxacin trial litigation

Levofloxacin
Lomefloxacin

Marbofloxacin
Moxifloxacin

Nadifloxacin
Norfloxacin

Ofloxacin
Orbifloxacin

Pazufloxacin
Pefloxacin
Prulifloxacin

Rufloxacin

Sitafloxacin
Sparfloxacin

Temafloxacin
Tosufloxacin
Trovafloxacin

Reference and further information:

Fluoroquinolone interactions with benzodiazapines

Withdrawal syndrome and interactions with Fluoroquinolone antimicrobials

Possible interaction of Fluoroquinolones with the
benzodiazepine-GABAA-receptor complex


List of Fluoroquinolone antibiotics
« Last Edit: September 23, 2011, 07:44:40 am by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #1 on: August 17, 2011, 05:05:52 pm »
I would tack stick (Tack) this.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #2 on: August 17, 2011, 05:06:15 pm »
you beat me to it :)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #3 on: August 23, 2011, 12:16:26 am »
Thanks for stickying this topic.  Very important I think.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #4 on: September 14, 2011, 03:44:22 am »

Below is a link to Adverse effects of these drugs.  The information is good except a bit deceiving when you look at the number of cases.  The numbers shown are for those cases that were reported to Adverse Event Reporting System (AERS) aka MedWatch.  Hospitals and physicians rarely report this information. 

Also keep family and friends away from these drugs.  It doesn't matter if you have used a benzo or not, they run a risk of causing serious damage, including sudden tendon rupture.  

http://en.wikipedia.org/wiki/Adverse_effects_of_fluoroquinolones

Common Fluoroquinolones available in the U.S.   Cipro, Levaquin, Factive, Avelox, Noroxin.  These drugs also go by different names so ask your physician or pharmacist.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #5 on: September 24, 2011, 03:28:25 am »
There's a group on Facebook for people who have been floxed.  People can get a lot of information from that group:

Edit: Link Removed. No social media links, i.e. Facebook, as per FUM
« Last Edit: September 24, 2011, 03:37:51 am by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #6 on: October 05, 2011, 07:43:22 pm »
Fluoroquinolones can definitely make things worse for people in benzo wd. I had 2 doses of Cipro in the middle of my first CT withdrawal and it really worsened my situation and led to me being put on a stronger benzo after 4 months of intensified symptoms. I think it is probably a factor in my severe protracted wd, I just don't know how much of a factor. I know it felt like it was causing the same damage as benzos, only much faster.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #7 on: December 06, 2011, 03:27:32 pm »
Thanks for posting.....I took Levaquin back in March of 2008 and had a severe reaction and almost died....strong heart palps...anxiety through the roof....could not even walk....whole body was on fire then went numb......blood pressure went sky high could not get it under control...muscle weakness....still not able to drive because hands and arms are too weak and hardly have feelings in them....this is why I had to be put on Xanax because of this awful drug Levaquin...now am fighting the demon of Xanax withdrawal/recovery and am still struggling at 25 months off Xanax....Fluoroquinolones and Benzos are TOXIC!!!!!!!!! They changed my life within seconds and not for the best!!!!!!!!! I still have anxiety...arms and hands are weak but yet feel very heavy...drop things all the time.......strong heart palps....vertigo....eyes are weak but feel heavy....eyes and skin itch and I have the inner vibrations.....muscles and joints are soar and feel as though they are on fire...left arm is so soar can not even raise it  up in the air it is actually stock like I have a frozen shoulder....please stay away from Levaquin or anything in this family of drugs....I am still struggling with long term effects fron it and coming off Xanax and I also belong to The Fluoroquinolone Web Site where there are soooo many people suffering just as we are suffering from a Benzo...please be aware!!!!!!!!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #8 on: January 18, 2012, 11:26:03 pm »
Thanks for posting this.  I recently became aware of this problem and told my family about it as well since anyone can have adverse effects from the drugs you mentioned.  From now on I am going to say that I am allergic to them since they have many older, safer antibiotics that are just as effective.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: A Word Of Caution Regarding Fluoroquinolone Antibiotics
« Reply #9 on: January 30, 2012, 06:47:42 pm »
been there
was given cypro twice
burning spine
given fluconzone for candida thrush from antibiotics
websites docs use for interaction does not state this so i was labeled insane/depressed and  anxiety
by er
worst partgiven to me in rehab by psyc doc for sinusitis infection caused by detox
i have sinistus due to trigger points in neck
learned i shouldn't be on clonazapam
wish i could find a benzo wise doc here in clearwater fl
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.